Raduege, Kevin M; Kleshinski, James F; Ryckman, J V; Tetzlaff, John E
The herbal remedy, kava, is reviewed, with special focus on the anesthetic management of the perioperative patient. Consumption of kava has potential cardiovascular consequences that could manifest in the perioperative period. Kava may act through inhibition of sodium and calcium channels to cause direct decreases in systemic vascular resistance and blood pressure. Kava inhibits cyclooxygenase to potentially cause a decrease in renal blood flow and to interfere with platelet aggregation. Kava may also cause adverse neurologic effects because of benzodiazepine and antidepressant activities on noradrenergic and/or serotoninergic pathways that may potentiate benzodiazepine and induction anesthetic potency and cause excessive perioperative sedation. Patients often do not disclose their use of herbal substances, and drug interaction can occur without being suspected as the cause for a change in patient homeostasis. A role for patient education about the potential adverse consequences of kava use in the perioperative period is suggested.